Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 5, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 11, 2004, 8:40 PM CDT for Jefferson County, Orange County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2004, 8:40 PM CDT (01:40 UTC)
- Expired
- May 11, 2004, 10:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 80 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1542 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLCH 120143
FFWLCH
TXC245-361-120345-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
840 PM CDT TUE MAY 11 2004
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON COUNTY IN SOUTHEAST TEXAS
ORANGE COUNTY IN SOUTHEAST TEXAS
* UNTIL 1045 PM CDT
* AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
POSSIBLE FLASH FLOODING FROM THUNDERSTORMS MOVING THROUGH JEFFERSON
AND ORANGE COUNTIES IN SOUTHEAST TEXAS. OVER TWO INCHES OF RAIN HAS
FALLEN SO FAR AND DOPPLER RADAR INDICATES THAT TWO TO THREE
ADDITIONAL INCHES ARE POSSIBLE OVER THE NEXT FEW HOURS.
HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS.
CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.
LAT...LON 2975 9393 2963 9430 3003 9438 3021 9401
3022 9372 2988 9383
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 11, 7:15 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 11, 7:15 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 715 PM CDT TUE MAY 11 2004 .UPDATE...SPC WILL ALLOW THE SEVERE THUNDERSTORM WATCH TO EXPIRE. THE LEADING EDGE OF A LINE OF THUNDERSTORMS ASSOCIATED WITH A VORT MAX IS ALONG THE SABINE RIVER MOVING EAST-NORTHEAST AT 30 TO 35 MPH INTO WESTERN LOUISIANA. FROM VARIOUS REPORTS LINE HAS PRODUCED WIND GUSTS BETWEEN 30 AND 40 MPH...HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING AS IT MOVED THROUGH SOUTHEAST TEXAS. OTHER THUNDERSTORMS ARE BEGINNING TO DEVELOP AHEAD OF THIS LINE IN SOUTH CENTRAL AND SOUTHWEST LOUISIANA WHERE ATMOSPHERE HAS NOT YET BEEN WORKED OVER. LAPS ANALYSIS SHOWS CAPE VALUES IN THESE AREA STILL AROUND 2500 J/KG. WILL HAVE TO WATCH FOR SOME PULSE TYPE STORMS OVER THE NEXT HOUR IN THESE AREAS...HOWEVER WITH LOSS OF DAYTIME HEATING CAPE VALUES SHOULD BE ON THE DECREASE. MAIN CONCERN WITH STORMS THIS EVENING WILL PROBABLY BE LOCALLY HEAVY RAINFALL (RADAR SHOWS RATES BETWEEN 1-2 INCHES PER HOUR) AND FREQUENT CLOUD TO GROUND LIGHTNING. WILL MAKE SOME ADJUSTMENTS TO THE ZONES. && .UPDATED POINT TEMPS/POPS... LCH 70 84 70 84 / 80 40 20 40 BPT 71 84 71 83 / 80 40 20 40 AEX 68 84 68 84 / 80 50 30 40 LFT 70 83 69 84 / 60 50 30 40 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. 07-RUA && .PREVIOUS DISCUSSION... .SYNOPSIS...RADAR THIS AFTERNOON SHOWS COMBINATION OF DAYTIME HEATING AND A MOIST AND UNSTABLE ATMOSPHERE HAS PRODUCED SHOWERS AND THUNDERSTORMS...WITH A MAJORITY OF THE ACTIVITY IN SOUTHEAST TEXAS. WATER VAPOR IMAGERY CONTINUES TO SHOW VORT MAX/MCS JUST WEST OF HOUSTON MOVING OFF TO THE EAST-NORTHEAST. && .DISCUSSION...WILL CONTINUE LIKELY POPS INTO THE EVENING HOURS AS SHORT WAVE/VORT MAX MOVES ACROSS. WITH HIGH MOISTURE CONTENT (GOES SOUNDER PWAT AROUND 1.7 TO 1.9 INCHES) COULD SEE SOME LOCALLY HEAVY RAINFALL WITH HOURLY RAINFALL RATES BETWEEN 1.5 AND 2 INCHES PER HOUR. ACTIVITY IS EXPECTED TO DECREASE BY MIDNIGHT AS SHORT WAVE ENERGY PASSES. SHORT WAVE ON WEDNESDAY IS EXPECTED TO BE NORTH AND EAST OF THE FORECAST AREA AND THIS IS WHERE THE BEST CHANCE FOR RAIN WILL OCCUR. EVEN THOUGH WESTERN ZONES MAY SEE SOME NVA IN WAKE OF THE SHORT WAVE EARLY ON...STILL HIGH MOISTURE CONTENT AND DAYTIME HEATING SHOULD BE ENOUGH TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON HOURS ALONG THE SEABREEZE THAT WILL GRADUALLY PUSH INLAND. SIMILAR PATTERN IS SEEN ACROSS THE FORECAST AREA THROUGH THE REMAINDER OF THE WEEK. RIDGE WILL CONTINUE OVER THE SOUTHEAST US WITH SOUTHERLY FLOW AROUND IT PROVIDING GULF MOISTURE OVER THE REGION. DAYTIME HEATING WILL PROVIDE SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. SLIGHTLY BETTER CHANCES WILL BE POSSIBLE FRIDAY AFTERNOON INTO SATURDAY AS FRONTAL SYSTEM APPROACHES THE FORECAST AREA BUT SHOULD STALL TO THE NORTHWEST. FRONTAL SYSTEM WILL LIKELY HELP PROVIDE A FOCUS FOR THE SHOWERS AND THUNDERSTORMS. PATTERN IS PROGGED TO CHANGE BY EARLY NEXT WEEK WITH UPPER LEVEL RIDGING AND DRIER AIR EXPECTED TO MOVE OVER THE FORECAST AREA. && 07-RUA
Hazardous weather outlook, May 11, 6:00 AM CDT, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 600 AM CDT TUE MAY 11 2004 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216- 121100- ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON- CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM- CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA- JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE- LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM- LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN- NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN- VERMILION-VERNON- 600 AM CDT TUE MAY 11 2004 .DAY ONE...TODAY AND TONIGHT... NUMEROUS THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY THIS AFTERNOON. MEAN AREAL RAINWATER AMOUNTS WILL RANGE FROM 1/2 INCH ACROSS SOUTH CENTRAL LOUISIANA TO 1 1/2 INCHES ACROSS SOUTHEAST TEXAS. LOCAL AMOUNTS FROM 2 TO 4 INCHES ARE POSSIBLE IN THE MORE STRONGER THUNDERSTORMS. ALSO ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE POSSIBLE THE PRIMARY THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SHOWERS AND THUNDERSTORMS ARE LIKELY ON WEDNESDAY. ONCE AGAIN, ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE POSSIBLE. HOWEVER, WIDESPREAD SEVERE WEATHER IS NOT LIKELY. HIT-OR-MISS SHOWERS AND THUNDERSTORMS WILL OCCUR THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. 21
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.